Hail, Bourbon
- When
- May 14, 4:25 PM CST
- Where
- Bourbon County, 0.69 mi S of Ft Scott
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 37.820, -94.700
Isolated severe storms produced large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
Isolated severe storms produced large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at May 14, 1:56 PM CST, 2 hours 29 minutes earlier.
Area Forecast Discussion National Weather Service Springfield MO 256 PM CDT Mon May 14 2018 ...SEVERE THUNDERSTORM WATCH POSTED THROUGH 10PM... .SHORT TERM...(This evening through Tonight) Scattered thunderstorms developed this afternoon across west central and central Missouri. This airmass contained up to 3000 j/kg of mixed layer cape. Deep shear was on the marginal side, however, this cape / shear combination should be sufficient to produce a few organized thunderstorms late this afternoon and evening. A Severe Thunderstorm Watch has been posted for areas along and north of a line from Columbus, Kansas to Rolla, Missouri. This activity was forced by an upper level shortwave trough that was centered directly over the state of Missouri today. For tonight, scattered thunderstorms will continue as the airmass remains unstable. The shortwave will be exiting, however, it's possible that outflow from storms in northeast Kansas forces scattered coverage tonights. So will need to monitor for the risk of a large line segment. .LONG TERM...(Tuesday through Monday) Models are suggesting the possibility of a stalled out outflow boundary across southern Missouri tomorrow, that triggers another round of afternoon convection. Shear remains weak, but given the instability, we won't rule out a rogue wind report or two. Similar conditions are expected on Thursday, as the GFS depicts a stalled out synoptic cold front over southern Missouri that will once again trigger scattered convection within a weakly sheared airmass. Building mid level heights and an increasingly capped airmass will limit convective potential on Friday. Look for afternoon highs to reach the 80s on a daily basis through Friday. Saturday also looks dry, however, by Saturday night and Sunday, a weak zone of baroclinicity slides underneath the weak southwest flow aloft and brings additional rain chances to the Ozarks. Shear could be a bit stronger on Sunday, bringing some organization to the storms. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1115 AM CDT Mon May 14 2018 KSGF/KJLN/KBBG tafs: Scattered thunderstorms will be possible for much of the taf period as they form along a sfc front that will be west-northwest-north of the area. Outside of thunderstorms, expect general vfr conditions. Winds will veer to the southwest and west late in the taf period as the front moves into the area. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && SHORT TERM...Cramer LONG TERM...Cramer AVIATION...DSA
Hazardous Weather Outlook National Weather Service Springfield MO 151 PM CDT Mon May 14 2018 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-151900- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 151 PM CDT Mon May 14 2018 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...This Afternoon and Tonight. Weather hazards expected... Elevated hail risk. Elevated thunderstorm wind damage risk. Elevated lightning risk. DISCUSSION... Strong to severe thunderstorms are possible this afternoon and this evening over areas along and north of a line from Columbus Kansas to Rolla Missouri. Damaging wind gusts will be the primary risk with the most intense thunderstorms. However, large hail up to the size of quarters will also be possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Periodic thunderstorm chances will then occur through the remainder of the week. At this time lightning looks to be the main risk. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Cramer
Special Weather Statement
National Weather Service Springfield MO
328 PM CDT MON MAY 14 2018
MOZ055-056-142115-
Benton MO-Morgan MO-
328 PM CDT MON MAY 14 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BENTON AND MORGAN
COUNTIES UNTIL 415 PM CDT...
At 327 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cole Camp, or 15 miles west of Versailles, moving northeast at 30
mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Versailles... Cole Camp...
Stover... Barnett...
Syracuse... Florence...
Crockerville...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A severe thunderstorm watch remains in effect until 1000 PM CDT for
central Missouri.
LAT...LON 3868 9284 3860 9284 3843 9264 3838 9264
3836 9322 3854 9321 3853 9307 3869 9306
TIME...MOT...LOC 2027Z 242DEG 28KT 3848 9312
WiseSpecial Weather Statement National Weather Service Springfield MO 421 PM CDT MON MAY 14 2018 KSZ073-142215- Bourbon KS- 421 PM CDT MON MAY 14 2018 ...SIGNIFICANT WEATHER ADVISORY FOR BOURBON COUNTY UNTIL 515 PM CDT... At 421 PM CDT, Doppler radar was tracking a strong thunderstorm over Bronson, or 11 miles east of La Harpe, moving east at 25 mph. Locations impacted include... Fort Scott... Marmaton... Bronson... Uniontown... Redfield... Petersburg... Hammond... Devon... Garland... Harding... Xenia... A severe thunderstorm watch remains in effect until 1000 PM CDT for southeastern Kansas. LAT...LON 3800 9508 3799 9462 3770 9462 3775 9509 TIME...MOT...LOC 2121Z 278DEG 22KT 3789 9509 Wise
Special Weather Statement National Weather Service Springfield MO 423 PM CDT MON MAY 14 2018 KSZ073-142230- Bourbon KS- 423 PM CDT MON MAY 14 2018 ...SIGNIFICANT WEATHER ADVISORY FOR BOURBON COUNTY UNTIL 530 PM CDT... At 423 PM CDT, Doppler radar was tracking a strong thunderstorm over Bronson, or 12 miles east of La Harpe, moving east at 25 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Fort Scott... Marmaton... Bronson... Uniontown... Redfield... Petersburg... Hammond... Devon... Garland... Harding... Xenia... A severe thunderstorm watch remains in effect until 1000 PM CDT for southeastern Kansas. LAT...LON 3800 9508 3799 9462 3770 9462 3775 9509 TIME...MOT...LOC 2123Z 278DEG 22KT 3789 9508 Wise
Special Weather Statement
National Weather Service Springfield MO
434 PM CDT MON MAY 14 2018
MOZ057-069-142230-
Camden MO-Miller MO-
434 PM CDT MON MAY 14 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MILLER AND CAMDEN
COUNTIES UNTIL 530 PM CDT...
At 434 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Laurie, or 11 miles northwest of Camdenton, moving
east at 25 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Lake of The Ozarks... Lake of The Ozarks State Park...
Ha Ha Tonka State Park... Osage Beach...
Camdenton... Village of Four Seasons...
Lake Ozark... Laurie...
Sunrise Beach... Macks Creek...
Linn Creek... Tuscumbia...
Climax Springs... Bagnell...
Brumley... Freedom...
Kaiser... Hurricane Deck...
Old Linn Creek... Branch...
A severe thunderstorm watch remains in effect until 1000 PM CDT for
central and southwestern Missouri.
LAT...LON 3802 9240 3787 9241 3789 9263 3790 9306
3817 9306 3820 9289 3819 9277 3822 9276
3827 9241
TIME...MOT...LOC 2134Z 260DEG 22KT 3811 9292
WisePRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
456 PM CDT MON MAY 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0451 PM HAIL MACKS CREEK 37.97N 92.95W
05/14/2018 E1.25 INCH CAMDEN MO TRAINED SPOTTER
QUARTER TO HALF DOLLAR SIZE HAIL REPORTED.
&&
MGSpecial Weather Statement
National Weather Service Springfield MO
524 PM CDT MON MAY 14 2018
MOZ058-071-142315-
Maries MO-Phelps MO-
524 PM CDT MON MAY 14 2018
...SIGNIFICANT WEATHER ADVISORY FOR MARIES AND NORTHERN PHELPS
COUNTIES UNTIL 615 PM CDT...
At 524 PM CDT, Doppler radar was tracking a strong thunderstorm near
Dixon, or 15 miles north of Waynesville, moving northeast at 30 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Rolla... St. James...
Belle... Doolittle...
Vienna... Brinktown...
Northwye... Vichy...
This includes Interstate 44 near mile marker 175, and between mile
markers 187 and 193.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A severe thunderstorm watch remains in effect until 1000 PM CDT for
central and east central Missouri.
LAT...LON 3798 9163 3793 9202 3801 9203 3801 9214
3802 9218 3812 9218 3829 9190 3829 9166
TIME...MOT...LOC 2224Z 244DEG 24KT 3804 9212
WiseThe Pleasant Hill radar (KEAX), 116 km away, was scanning. The volume nearest the first event began at 22:25 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 754213.